Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Pocatello, ID

July 14, 2002Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 14, 2002, 6:58 PM MDT for Custer County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2002, 6:58 PM MDT (00:58 UTC)
Expired
Jul 14, 2002, 7:45 PM MDT
In force
47 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Custer County, ID

The radar

The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-525 J/kg
Mixed-layer LCL
2924 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
-150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS55 KPIH 150058
SVRPIH
IDC037-150145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
657 PM MDT SUN JUL 14 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CUSTER COUNTY IN SOUTHEAST IDAHO

* UNTIL 745 PM MDT

* AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF STANLEY...OR ABOUT 51
  MILES NORTHWEST OF KETCHUM...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STANLEY AT 720 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHEAST IDAHO.

LAT...LON 4414 11538 4400 11521 4435 11458 4454 11481

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:40 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 14, 2:40 PM MDT, 4 hours 18 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
240 PM MDT SUN JUL 14 2002

UPPER LEVEL RIDGE WILL SLIDE EAST ALLOWING A SERIES OF S/WVS TO RIPPLE
NORTH ACROSS FCST/A NEXT SEVERAL DAYS. ONE SUCH S/WV ACROSS CENTRAL NV
WILL SLIDE NORTH INTO REGION LATE THIS EVENING. CURRENT RADAR LOOP
ALREADY SHOWING ISOL TSTMS DEVELOPING ALONG WESTERN EDGE OF UPPER HIGH
CLOSE TO -7C 5H ISOTHERM. ACTIVITY SHOULD CONTINUE ACROSS FCST/A INTO
THE EARLY MORNING HOURS SO WILL NOT ATTACH TIMING TO THE ACTIVITY.
ANOTHER S/WV WILL SLIDE ACROSS FCST/A MONDAY AFTN. BUT WITH MORE CLOUD
COVER AND COOLER SFC TEMPS...CONVECTION MAY NOT GET GOING UNTIL LATE
MON AFTN.  HAD TO CONTINUE CHC TSTMS THROUGH WEDNESDAY WITH MONSOON
MOISTURE LINGERING ACROSS E ID. 5H FLOW WILL SHIFT FROM SOUTH TO
SOUTHWEST BY THURSDAY ALLOWING SLIGHTLY DRIER AIR TO INVADE AREA.
HOWEVER...SINCE THE FLOW IS SO WEAK AND MOISTURE WILL BE DIFFICULT TO
DISLODGE HAVE DECIDED TO KEEP A CHC OF AFTN/EVE SHOWERS/TSTMS THROUGH
SUNDAY.

WINTHER

.KSFX...OPERATIONAL...VCP 21

BYI 63/94/62/96 2233

.PIH...NONE.

PIH BB 061/093 059/095 058 06223

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.